Skin lesions of coccidioidomycosis are a symptom of infection with the Coccidioides immitis fungus.
This article discusses skin lesions due to coccidioidomycosis. For more general information about this disease, see: Coccidioidomycosis
Causes, incidence, and risk factors
Coccidioidomycosis is a fungal infection most commonly seen in the desert regions of the southwestern United States, and in Central and South America. You get it by breathing in fungal particles (called spores) found in infected soil. The infection starts in the lungs.
After the lungs are infected, the fungus may spread to other tissues including the skin. The skin rash, or skin lesions, include erythema nodosum or erythema multiforme. They are thought to be caused by an immune response to the infection, rather than by the fungus itself.
Skin lesions are a sign of widespread (disseminated) fungal disease. Those who are at higher risk of developing widespread infection include:
People of Native American, African, or Philippine descent
Those with weakened immune systems due to AIDS, diabetes, or medications that suppress the immune system
Skin lesion of widespread (disseminated) disease: papule, pustule, nodule, or plaque
May form abscesses
Most often on the face
Signs and tests
The diagnosis depends on the stage of infection (primary or disseminated). If disseminated disease is suspected, the doctor may do a skin biopsy to look for the fungus in a skin lesion.
This infection is treated with antifungal medications. Oral or intravenous (directly into a vein) drugs will be used, depending on the form and stage of the disease. Antifungal agents used include amphotericin B, itraconazole, ketoconazole, or fluconazole. People with disseminated disease and a suppressed immune system may need long-term treatment.
What happens depends on the stage and extent of the infection, as well as the person's immune system. The highest mortality rate is seen in immunosuppressed people with disseminated disease.
Additional skin infections caused by bacteria
Complications related to medications (such as severe side effects)
David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; Jatin M. Vyas, MD, PhD, Assistant Professor in Medicine, Harvard Medical School; Assistant in Medicine, Division of Infectious Disease, Department of Medicine, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.